Virginia, 2016Flash Flooding and Flooding in Virginia, June 4 to 5, 2016
June 4 to 5, 2016 · NWS LWX · 17 events in 6 counties and zones
A weak boundary lingered over the region with a cold front slowly approaching the region. An unstable air mass over northern Virginia allowed for scattered showers and thunderstorms to form.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak boundary lingered over the region with a cold front slowly approaching the region. An unstable air mass over northern Virginia allowed for scattered showers and thunderstorms to form. Some thunderstorms produced very heavy rainfall that led to flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 4, 1:42 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 4, 1:42 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
242 PM EDT SAT JUN 4 2016
.SYNOPSIS...
A weak boundary will remain overhead through this afternoon before
lifting to the north tonight. A strong cold front will approach the
region Sunday before passing through Sunday night. An upper level
trough will build overhead Monday through Wednesday before surface
high pressure builds into the region for the latter half of next
week.
&&
.NEAR TERM /TONIGHT/...
like this morning the atmosphere over the region is split in half
between stable east of the mountains and more unstable west/south.
Thunderstorms have developed across southern VA and western WV -
there's currently a cell south of Nelson County which grew to have
50+ dbZ to over 32K feet in a short time. These will continue to
develop throughout the remainder of daylight hours. There will be
the potential for severe storms...and storms that produce very
heavy rainfall in a short amount of time. A flash flood watch is
in effect for the western 1/3 of the forecast area through
midnight.
Cloud cover is keeping temps to around 80 east of the mountains.
These should still rise a few degrees. Area hot spot is currently
Petersburg, WV as the cloud cover has been less west of the Blue
Ridge.
Chances for showers and thunderstorms will continue overnight.
Lows clouds will again likely develop for the pre-dawn hours.
Lows tonight will be on the warm side...a few degrees either side
of 70.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Sunday looks to be a day with a lot of action as an upper level
trough presently over the MS Valley will track east...bringing a
cold front into the Mid Atlantic Sunday evening. Ahead of this the
atmosphere will be very unstable...along with a stronger low/mid
level wind field than what is being seen today.
15Z HRRR is depicting a line of storms stretching from western NY
across central WV..with new cell initiation developing ahead of
the line in SW VA. This is frequently a point of concern in summer
convection - the group of storms that develop ahead of the line
and then track NE into our forecast area. This is still a day away
but will need to be watched. A severe thunderstorm watch will most
likely be needed for much of the area Sunday afternoon and
evening.
Sunday evening could be interesting depending upon ongoing
convection. By midnight the worst of the storms should be done but
there will likely be more showers as an upper level trough
rotates through. Temperatures should end up a few degrees cooler
than what we've seen these past few nights with lows in the 60s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Drying/clearing out early Monday morning, as precipitation shield
moves well offshore to our E/SE. Westerly flow keeps the rest of
Monday quite seasonable and with cold front shunting oppressive
moisture to our S/SE expect it to be a rather pleasant summer day.
Reinforcing cold front (and upper trough axis) moves through Tuesday
bringing a chance of gusty showers and perhaps a few low-topped
thunderstorms. This front further scours out moisture over much of
the eastern seaboard, which will lead to a prolonged stretch of
quiet weather with relatively dry/cool conditions through the end
of the workweek.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Ceilings continue to hover around 030. Expecting a continued slow
improvement for the remainder of the afternoon. Showers/
thunderstorms will be possible. If one moves over an airport heavy
rain can be expected which will cause lower ceilings/visibility.
Clouds should lower again overnight. A line of storms is expected
to develop Sunday afternoon. The hours of 19Z to 00Z will have
potentially strong winds and poor visibility in heavy rain.
VFR conditions will prevail Monday through Thursday. One exception
is the possibility of brief periods of SUB-VFR Tuesday afternoon
with a few isolated showers/thunderstorms.
&&
.MARINE...
WInds to remain below SCA values for remainder of the afternoon
and tonight. An SCA is in effect for Sunday afternoon. The bigger
concern Sunday afternoon and evening will be the potential for
severe storms to move into the Tidal Potomac/Chesapeake Bay from
mid afternoon on. SMW's will have a high probability of being
issued.
Winds near SCA Monday afternoon in westerly flow behind cold front.
Flow weakens overnight as atmosphere decouples, but near SCA winds
return Tuesday as a reinforcing cold front passes through. Pressure
gradient remains tight (with winds near SCA) through at least
Thursday as high pressure builds into the area.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies remain around one half to one foot above normal.
An onshore flow will continue through this tonight so anomalies
should not change much. Winds will shift to the south Sunday so
anomalies may even increase a bit. The anomalies should be enough
for minor tidal flooding near high tide late early Sunday morning
during the max high tides. Coastal flood advisories will likely be
needed for portions of the areas late tonight into Sunday morning.
The flow will turn offshore behind a cold front Sunday night and
tidal anomalies should decrease.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until midnight EDT tonight for MDZ003-501-
502.
VA...Flash Flood Watch until midnight EDT tonight for VAZ025>031-
036>038-503-504-507-508.
WV...Flash Flood Watch until midnight EDT tonight for WVZ050>053-
055-501>506.
MARINE...Small Craft Advisory from 2 PM to 6 PM EDT Sunday for
ANZ530>543.
&&
PRODUCTS...WOODY!/MSEHazardous weather outlook, Jun 4, 8:07 AM EST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
907 AM EDT SAT JUN 4 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051315-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
907 AM EDT SAT JUN 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES
WILL BE POSSIBLE. THE MOST LIKELY AREA FOR SEVERE STORMS WILL BE
WEST OF I-95
THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS ARE POSSIBLE OVER
THE WATERS THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY. SOME THUNDERSTORMS
MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND HEAVY RAINFALL.
TORRENTIAL DOWNPOURS SUNDAY MAY LEAD TO LOCALIZED FLASH FLOODING
OF SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON..AND LIKELY ON
SUNDAY.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051315-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
907 AM EDT SAT JUN 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES
WILL BE POSSIBLE.
THUNDERSTORMS WILL BRING HEAVY RAIN ON SATURATED GROUND. A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR COUNTIES BETWEEN THE APPALACHIANS
AND THE BLUE RIDGE AS WELL AS THE CENTRAL FOOTHILLS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY. SOME THUNDERSTORMS
MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND HEAVY RAINFALL.
TORRENTIAL DOWNPOURS SUNDAY MAY LEAD TO LOCALIZED FLASH FLOODING
OF SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON...AND WILL BE
LIKELY ON SUNDAY.
Flash Flood, Rockingham
- When
- June 4, 2:45 PM EST to 6:15 PM EST
- Where
- Rockingham County, 0.19 mi N of Melrose to 0.15 mi N of Melrose
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.503, -78.800
Route 11 North/6100 block of Valley Pike was closed due to high water.
Flash Flood, Rockingham
- When
- June 4, 3:37 PM EST to 5:35 PM EST
- Where
- Rockingham County, 0.41 mi SW of Mt Clinton to 0.48 mi NNE of Mt Clinton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.475, -78.955
The river gauge at Muddy Creek in Mount Clinton, VA reached flood stage and peaked at 9/84 feet at 16:15 EST. A barn and surrounding fields began to flood near Mount Clinton. Flooding was also reported on Custers Road and Muddy Creek Road where significant flood depth was noted on the Muddy Creek Road side. Both roads were impassible.
Flood, Rockingham
- When
- June 4, 4:03 PM EST to June 5, 10:30 AM EST
- Where
- Rockingham County, 1.53 mi W of Clover Hill to 1.46 mi W of Clover Hill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.447, -79.058
Waggys Creek was out of its banks and covering Daniel Cupp Road making it impassible.
Flood, Harrisonburg (C)
- When
- June 4, 4:05 PM EST to June 5, 10:30 AM EST
- Where
- Harrisonburg (C) County, 0.93 mi NNE of Harrisonburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.463, -78.865
North Liberty Street and Jefferson Street were closed due to urban flooding from heavy rain.
Flood, Fairfax
- When
- June 4, 4:13 PM EST to 7:09 PM EST
- Where
- Fairfax County, 1.01 mi WSW of Tremont to 1.07 mi WSW of Tremont
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 38.845, -77.238
Woodburn Road was closed between Spicewood Drive and Robey Avenue due to high water.
Flood, Fairfax
- When
- June 4, 5:32 PM EST to 7:37 PM EST
- Where
- Fairfax County, 0.22 mi W of Clarks Crossing to 0.31 mi WNW of Clarks Crossing
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 38.920, -77.304
The intersection of Lawyers Road and Hunter Mill Road was closed due to high water.
Flash Flood, Rockingham
- When
- June 4, 6:00 PM EST to 6:15 PM EST
- Where
- Rockingham County, 0.84 mi SSE of Broadway to 1.04 mi S of Broadway
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.608, -78.796
Water was flooding Heritage Park and up to a footbridge on Linville Creek in Broadway, VA. The nearby stream gauge on Linville Creek peaked just below 7 feet.
Flood, Rockingham
- When
- June 4, 6:39 PM EST to June 5, 10:30 AM EST
- Where
- Rockingham County, 0.75 mi SSW of Dale Enterprise to 0.79 mi SSW of Dale Enterprise
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.440, -78.935
Silver Lake Road was flooded at Cooks Creek due to water flowing over the road.
Flash Flood, Albemarle
- When
- June 4, 9:47 PM EST to June 5, 12:30 AM EST
- Where
- Albemarle County, 1.55 mi ENE of Carters Bridge to 1.38 mi ENE of Carters Bridge
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.905, -78.542
There was three feet of water flowing over Carters Bridge on Scottsville Road.
Flood, Rockingham
- When
- June 4, 10:40 PM EST to June 5, 1:30 PM EST
- Where
- Rockingham County, 3.33 mi E of Hupp to 3.37 mi E of Hupp
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.617, -78.668
The 19000 Block of Smith Creek Road was closed due to high water.
Flood, Rockingham
- When
- June 4, 10:40 PM EST to June 5, 10:30 AM EST
- Where
- Rockingham County, 1.57 mi NE of Mt Clinton to 1.43 mi NE of Mt Clinton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.493, -78.927
The 4400 Block of Singers Glen Road was closed due to high water.
Flash Flood, Nelson
- When
- June 4, 11:13 PM EST to June 5, 12:28 AM EST
- Where
- Nelson County, 1.78 mi WNW of Colleen to 1.85 mi E of Piney River
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.710, -78.980
The river gauge at Tye River at Lovingston, Va reached flood stage and peaked at 13.63 feet at 00:00 EST. Roseland Road began to flood as well as nearby agricultural fields near the river.
Flash Flood, Nelson
- When
- June 4, 11:13 PM EST to June 5, 3:30 AM EST
- Where
- Nelson County, 2.83 mi WSW of Lovingston to 2.92 mi WSW of Lovingston
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.751, -78.926
There were two water rescues on Freshwater Cove Lane.
Flash Flood, Albemarle
- When
- June 5, 12:00 AM EST to 3:30 AM EST
- Where
- Albemarle County, 0.39 mi NNE of Alberene to 0.95 mi N of Carters Bridge
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.885, -78.617
Many roads including Alberine Road, Presidents Road, Rolling Road, Esmont Road, Secretarys Road, Plank Road and Glendower Road closed due to flooding.
Flood, Nelson
- When
- June 5, 1:32 AM EST to 10:30 AM EST
- Where
- Nelson County, 2.1 mi NE of Roseland to 2.04 mi NE of Roseland
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 37.769, -78.950
Dark Hollow Road was closed by VDOT. Floodwaters washed the road away.
Flood, Albemarle
- When
- June 5, 1:32 AM EST to 10:30 AM EST
- Where
- Albemarle County, 2.45 mi SSE of Covesville to 2.59 mi S of Covesville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.845, -78.711
Bear Creek Road was washed out by flooding.
Flood, Shenandoah
- When
- June 5, 5:10 AM EST to 10:03 AM EST
- Where
- Shenandoah County, 2.27 mi ENE of Quicksburg to 2.87 mi SSE of South Jackson
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.690, -78.640
The river gauge at Smith Creek in New Market, VA reached flood stage and peaked at 10.34 feet at 7:00 EST. Mount Airy Lane began to flood as well as Route 826 and surrounding agricultural fields.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, June 4, 2016$190,000 · 1.5 in hail · 22 events
- Flash Flooding in New Mexico, June 4, 2016$110,000 · 2 events
- Tornado and Flood in Ohio, June 4, 2016$100,000 · EF0 · 2 events
- Damaging Wind in Ohio, June 4, 2016$60,000 · 74 kt wind · 1 event
- Tornado in Indiana, June 4, 2016$40,000 · EF0 · 1 event
- Lightning Strikes in Florida, June 4, 2016$25,000 · 3 events
- Damaging Winds in North Carolina, June 4, 2016$25,000 · 60 kt wind · 3 events
- Flash Flooding in Texas, June 4, 2016$20,000 · 3 events
- Damaging Winds in North Carolina, June 4, 2016$17,000 · 55 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 4, 201650 kt wind · 8 events
- Dense Fog in Virginia, June 4, 20167 events
- Hail and Damaging Winds in West Virginia, June 4, 2016$3,000 · 1.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644899, 644886, 644938, 644940, 645451, 645453, 644900, 644941, 644901, 644943, 644944, 644889, 644933, 644934, 644945, 644947, 644884.